Post Thyroidectomy

I am looking for advise please!

I had a total thyroidectomy in Oct 2009 due to substernal multinodular goitre. I have coped fairly well over the years on Levothyroxine 150mcg with only one or two episodes of medication affecting my health. Last year I had an episode of a lot of symptoms but following a brand change I improved dramatically so have stayed on the Actavis. Also I changed my diet to gluten free with good effect. I lost 2 stone and do not have to try to keep the weight off.

The last 6 months I have suffered with a range of symptoms - palpitations, poor sleep, fatigue, night sweats, severe mood swings, itchy skin to breasts, enlarged breasts at end of month, tearful, no libido, foggy head, anxiety and feeling stressed. I have also been struggling with blurred/double vision. So I went to GP after feeling at rock bottom - had the usual range of blood tests and agreed to go on Fluoxetine 20mg. I was signed off work and have now been away from work for 6 weeks. Was it stress? Peri-Menopause? (I am 46yrs and had an ablation 2 yrs ago with good results). Thyroid?

My bloods were initially 19/4/17 - TSH 12.69 (unsure of others but said to be in normal range). Following this 29/4/17 - TSH 6.4 T3 3.7 T4 15. 9/5/17 - TSH 4.69 - all other tests for aspects of bloods have come back normal ranges (and I have been tested for everything!).

Since being off work my symptoms have improved and I am now having more good days rather than bad and can actually get out of bed and stay up for most of the day. From reading information on this site I decided to try and take my levo at night with the fluoxetine in morning (I am still not convinced I need the antidepressant but am scared to stop now as symptoms are improving) - My usual GP is away and I had a conversation with duty GP and on telling her I had changed the time of levo she became quite insistent I must take it in the morning and that the fluoxetine does not make you sleepy when first taking and to just take it later in the day and that it is perfectly interactable with the Levo.

So I still have no idea what has caused me to go Hypo - Stress? Meds? Menopause? Depression? Do I continue to take the Levo at night at least for a week to see if any further improvement? My GP does not warrant looking at any other treatment with regards to seperate meds or NDT? I need to look at going back to work but am worried this will restart my symptoms if I cant cope with the pressures.

Any advise is appreciated.

Skip

Featured Content

Join our community

The community helps everyone affected by thyroid conditions by providing support, information and guidance.

Follow

Featured by HealthUnlocked

8 Replies

oldestnewest
  • Capri71,

    I don't know what caused your thyroid levels to drop and your TSH to rise but TSH 4.69 is too high for someone taking Levothyroxine and dose should be increased until TSH is 1.0 or lower. It is highly unlikely that stress or depression caused such a reaction.

    The goal of Levothyroxine is to restore the patient to euthyroid status. For most patients that will be when TSH is 1.0 or lower with FT4 in the upper range. FT4 needs to be in the upper range in order that sufficient T3 is converted. Read Treatment Options in thyroiduk.org.uk/tuk/about_... Email louise.roberts@thyroiduk.org.uk if you would like a copy of the Pulse article to show your GP.

    For maximum absorption Levothyroxine should be taken with water 1 hour before, or 2 hours after, food and drink, 2 hours away from other medication and supplements, and 4 hours away from calcium, iron, vitamin D supplements, magnesium and oestrogen.

    There is research to show that taking Levothyroxine at night can improve response perhaps because absorption is improved without interruption from food and drink.

  • Thankyou for your reply - I am now thinking if when I started my TSH was 12+ no wonder my symptoms were off! And I probably dont need the anti-depressant! I am going to continue for a while taking the Levo at night and see what happens. I will take this info to my regular GP - thanks for that - I didnt realise the T4 should be to the higher end - I clearly need to get my dose upped. I just hope he will listen!

  • Capri71,

    See this link about nighttime dosing Levothyroxine verywell.com/should-i-take-...

  • When you have a blood test for thyroid hormones, it has to be the very earliest possible, fasting (you can drink water) and if you take thyroid hormone replacement you should allow a 24 hour gap between the last dose and test and take it afterwards. This procedure allows the TSH to be at it's highest and may prevent the doctor reducing dose according to the TSH.

    Also leave 24 hours gap between your last dose and the test and take levo afterwards.

  • Depression may be related to your thyroid condition. The menopause too can affect your moods.

    I went on some phytoestrogen which helped with hot sweats at night. However I came off them

    after a year as I found I did not need them. I found I had a reaction to certain teas.

    Several minutes after a cuppa, I came out in a red hot sweat. Bergamot is added to some

    teas Earl Grey - I found Typhoo tea was the only brand that didn't give me the hot sweats.

    Having given up tea because of tannins, I found the nutritionist org information had

    researched additives in teas, such as fluoride, which can harm your thyroid. Tannins

    delay healing and affect your blood leading to anaemia.

  • Your op sounds exactly the same as the one I had in 2005, but (at my insistence, but now wish it hadn't happened) was followed by Radioactive Iodine Remnant Ablation. Gradually I felt worse and worse over the following years and insisted many times to the docs that I was on the wrong medicine, levothyroxine monotherapy.

    I eventually gave up on the NHS when I was given a prescription for some horrible weight reduction medicine. I binned the prescription and started on NDT/Thyroid-S and the improvement was an overnight miracle. I will never take levo again, even if they paid me.

    Some of the suggestions already made may give you some relief but for those without a thyroid levothyroxine is most often simply the wrong treatment.

  • I have been thinking a lot about NDT and intend to ask my GP to prescribe and if no joy look at obtaining myself. Can you get from UK or have to order from abroad? Also are any make better than others?

  • I wish you the best of luck trying to get some on an NHS prescription from your doctor. I have been trying for quite a few years and no success.....yet!

    I can only tell you about the brands with which I am familiar - started on Thyroid-S and this eturned me good health, but nowhere near what I had before the 2005 TT op - but my aging body may be somewhat to blame. Now on Thiroyd which has lost me 2 stone of the 5 stone increase from 8 years of levothyroxine poisoning. Armour is the most well-known brand but it is costly and may be more difficult to get without a prescription than these 2 Thai brands.

    Most unlikely you can get NDT from UK, you have to get it from Thailand or similar. You could get it quite easily on Amazon or Ebay using Paypal until quite recently now that certain unidentified people have requested that rules on dealing with prescription drugs should be more rigorously enforced.

You may also like...